Heavy Rain, Pocahontas
- When
- September 30, 12:01 PM EST
- Where
- Pocahontas County, Dunmore
- Reported by
- Public
- Coordinates
- 38.350, -79.880
Twelve hour total from 8pm to 8am.
An upper-level low continued to spin to the west of the region during the afternoon hours. As skies broke after noon, enough instability developed to allow a few thunderstorms to develop in central WV and moved from south to north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An upper-level low continued to spin to the west of the region during the afternoon hours. As skies broke after noon, enough instability developed to allow a few thunderstorms to develop in central WV and moved from south to north. The strongest cell took on supercellular characteristics owing to 50 knots of bulk shear and low level SRH values over 150. This storm produced large hail owing to low freezing levels around 10-thousand feet.
Earlier in the morning, heavy rain occurred throughout the central West Virginia mountains as training rainfall moved from south to north across the state. One area of Pocahontas County saw over 8 inches of rain as measured by a COOP site observer, ending at 8am on the 30th. Widespread reports of 2-4 inches were common. Due to dry ground and a relatively long duration event...only very minor flooding occurred in the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 30, 11:13 AM EST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 1213 PM EDT FRI SEP 30 2016 .SYNOPSIS... A large upper level low will bring unsettled wet weather through tonight. Dry slot moves over this weekend, lowering chances for showers. High pressure early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1200 PM Friday... Adjusted PoPs and Wx per latest radar images. There are two bands of PCPN, one affecting the northeast portions of WV, the otherone across the OH river into southeast OH. Temperatures look good. Increased QPF especially with the rain band to the northeast. No other changes necessary. As of 650 AM Friday... Upper low spinning to our west creating a favorable environment for showers and thunderstorms. Radar shows steady rainfall has been training over the far northeastern counties. Most gages clocking in at around 0.30"/hr though over the period up to 4 or more inches of rain have fallen, so have raised areal flood warnings for this. Will continue to monitor the area for flash flooding potential, but at the current time the flash flood threat is under control. Great model consensus on another round of convection developing this morning as atmosphere destabilizes. Additional rainfall amounts of an inch or more are possible with this round of convection. Rain activity on the decrease this afternoon/evening as upper low oscillates northward. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 300 AM Friday... Will still be dealing with pesky upper low through much of the short term period. Models in decent agreement with it drifting back north and then northeast as we head into next week. Overall, it looks like the CWA should be in the dry slot for much of the period with just some low POPs along and west of the Ohio River, and in the WV mountainous counties both Saturday and Sunday afternoon. Eventually may need to bump POPs up some on Sunday as a lobe of vorticity rotates around the upper low crossing CWA during the afternoon. Granted, not a hole lot of solar heating to provide extra instability with plenty of clouds in place. Temperatures stay fairly close to normal for early October. Used a blend of US consensus and the ECMWF MOS for temperatures. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 1205 PM Thursday... Period will begin with pesky upper low moving away from the region. Upper level ridge will build in as an upper level trof approaches from the west. Models differ on the track of Tropical Storm Matthew. GFS has the system moving along the North Carolina coast while the ECMWF has it well to the south. Current thinking is to follow WPC timing which is close to that of the GFS. End result should be dry weather Sunday night through Tuesday before the flow around Matthew begins to push some moisture westward into the mountains. This increasing moisture could result in some afternoon/evening showers and storms in the northern mountains Wednesday and Thursday. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 230 AM Friday... Aviation continues to be tricky. Areas of +TSRA bringing IFR to portions of the forecast area. Showers will continue today bringing more potential for IFR. Generally kept tafs MVFR for the day with IFR mixed in. Pretty good bet for fog tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Coverage and timing of showers and storms today and resultant MVFR/IFR restrictions may vary from forecast. Amendments likely. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY M L L M M H H L M M M M HTS CONSISTENCY L L L L M H M M M H H H BKW CONSISTENCY M M M M M M H H H M H H EKN CONSISTENCY M M L H H H H H H H H H PKB CONSISTENCY M M H H L H H H H H H H CKB CONSISTENCY M M M M M M M M M M M M AFTER 18Z SATURDAY... Areas of IFR possible in showers and thunderstorms through Saturday, and in dense fog Sunday and Monday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JW/MZ NEAR TERM...ARJ/JW SHORT TERM...JSH/MZ LONG TERM...JSH/30 AVIATION...JW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 642 AM EDT FRI SEP 30 2016 KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>009-013>018- 024>027-033>036-011045- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL- MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 642 AM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ076-WVZ010-011-019-020-028>032-037>040-046-047-011045- WASHINGTON-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 642 AM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. AREAL FLOODING POSSIBLE WITH TRAINING CELLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD 3 SSE GREENBANK 38.38N 79.81W
09/30/2016 POCAHONTAS WV CO-OP OBSERVER
PORTIONS OF WV 84 NEAR COOP OBSERVERS HOME IS COVERED
IN DEBRIS AND AROUND 5 INCHES OF SWIFT MOVING WATER
&&
EVENT NUMBER RLX1601313
COOPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD DUNMORE 38.35N 79.88W
09/30/2016 POCAHONTAS WV CO-OP OBSERVER
FLOODING HAS CLOSED PORTIONS OF HIGHWAYS 28 AND 92 NEAR
DUNMORE
&&
EVENT NUMBER RLX1601314
COOPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM FLOOD 4 NNE MILL CREEK 38.79N 79.94W
09/30/2016 RANDOLPH WV EMERGENCY MNGR
BACK RD FLOODED IN NUMEROUS LOCATIONS.
&&
EVENT NUMBER RLX1601315
NWThe Roanoke radar (KFCX), 151 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
4 hail, 1 heavy rain. Local standard time, as filed.
Twelve hour total from 8pm to 8am.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654408, 654404, 654405, 654406, 654407.